Article Text

PDF
Dogs
Myoclonus and hyperalgesia following intended epidural morphine administration in a dog
  1. Katherine Robson and
  2. Briony Alderson
  1. Department of Anaesthesia, Small Animal Teaching Hospital, University of Liverpool, Neston, UK
  1. Correspondence to Katherine Robson, knrobson{at}liv.ac.uk

Abstract

A West Highland White Terrier was presented after development of hindlimb myoclonus and hyperalgesia following intended epidural administration of morphine at a referring veterinary practice. MRI was unremarkable, except for the spinal cord extending to the caudal half of the L7 vertebrae. Treatment with systemic analgesia of methadone and sedation/analgesia with medetomidine resolved the clinical signs within 24 hours. The mechanism by which morphine causes adverse neurological side effects has yet to be fully determined; the morphine-3-glucuronide (M-3-G) metabolite is suspected to be responsible for the adverse effects seen. Hypotheses include action of morphine or the M-3-G metabolite on non-opioid inhibitory (glycine) or excitatory (N-methyl D-aspartate) receptors. However, more work is needed to determine the exact pathogenesis. Neuroexcitatory side effects are rarely reported following administration of morphine in dogs and this case demonstrates successful treatment with the use of an alternative opioid, methadone.

  • Anaesthesia
  • Analgesia
  • Dogs
  • Opioids

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.